View Full Version : Would increasing the dose of lamotrigine help with depression?


Fuzzy12
04-11-13, 08:32 AM
I am currently taking 50mg of lamotrigine and 60mg of duloxetine (cymbalta). I saw my GP a couple of weeks ago and we discussed increasing my dose to 100mg. She wrote me a prescription for that. So far, I haven't increased my dose. First I wanted the rash to disappear to make sure it's really not caused by lamotrigine. Now, the rash is gone but I still hesitate to increase my dose.

The depression is bad. Duloxetine has never done much for me. My GP agreed to prescribe me with sertraline again but only once I'm on a stable dose of lamotrigine as she doesn't want to change too many meds around at the same time.

Lamotrigine is helping somewhat with the mood swings though mainly it just seems to have gotten rid of hypomania. I guess, somewhere I'm hoping for another hypomanic episode and that is why I'm so reluctant to increase my dose.

I'm sick of being depressed though. Lamotrigine is supposed to help with depression. It hasn't so far but is it possible that a higher dose will be more effective with respect to depression?

TygerSan
04-11-13, 08:44 AM
As mood stabilizers go, my understanding is that lamotragine is the most likely to help with the depressive episodes.

Most other mood-stabilizers tend to skew towards being better anti-mania agents than antidepresants. Lamictal/lamotragine is just the opposite.

So, in theory, yes, an increased dose might help (especially since the antidepressants don't seem to do much for you).

keliza
04-11-13, 10:45 AM
Yes, the Lamictal (lamotrigine) is likely to help with depression symptoms. You're at a very low dose, so it's hard to tell if it's even able to help your depression symptoms yet. Going up on your dose would give it a more fair shot to see if it can help with these depressive episodes.

Like Tyger said, Lamictal is unusual among mood stabilizers because it is first and foremost antidepressant in nature, versus the others being mostly anti-manic with some antidepressant qualities. Lamictal is a very well-proven antidepressant, that sometimes helps with mania, but not usually. That was one of the problems I had when I was on it, was that it helped with depression but did nothing to keep me from going up up and away.

Give it a shot, see what happens. If the rash comes back worse, then you would definitely want to lower your dose, but give 100 mg a try. You might get to that dose and boom, it clicks.

Fuzzy12
04-11-13, 11:36 AM
Thanks guys. I'll start taking 75mg from tomorrow for a week or two and then will increase the dose to 100mg. I'm still worried about that stupid rash but the stupid depression is driving me crazy. Every since I've started taking anti depressants I seem to have become more intolerant to depression. Maybe it's because now I remember how it feels like to not be depressed constantly.

Bird's Mom
04-11-13, 06:05 PM
Lamictal helped my daughter's depression so much (she's bipolar II) that she's not on an antidepressant at all. She's on 150 mg (age 14 and weighs 100 pounds). Best of luck. Hope the rash stays away. Just titrate up very slowly.

GeordieDave
04-11-13, 06:30 PM
I hope you get back to feeling happy again Fuzzy! We all do :)

daveddd
04-11-13, 06:42 PM
in case it doesnt (it didnt for me)


augmenting my anti depressant with buspirone, was helpful for my depression

Fuzzy12
04-19-13, 06:21 AM
Today is my first day on 100mg. I've got the usual side effects that I get everytime I increase the dose (normally they subside after a day) nausea, headache, dizziness and I'm just not able to keep my eyes open.

Anyway, I did feel better on 75mg so I hope that 100mg will be even more effective.

Sandy4957
04-19-13, 09:42 AM
And Fuzzy, your p-doc is of course aware of what you're doing, right? 'Cause that rash is NOT to be trifled with.

In fact, calling it a "rash" always seemed to minimize it, to me. They should put it more this way, "This medication has a rare side effect of causing your skin to fall off, which starts with a mild-seeming rash...." :eek:

Ooops, duh, just fully read your original post. :o

Carry on. :D

Fuzzy12
04-24-13, 06:48 AM
I'm feeling better this week. Much better, actually, so I think 100mg is definitely helping. The only problem is that it makes me sooooooo sleepy. I've started taking now 50mg in the morning and 50mg at night, which seems to be helping. I also take my anti depressants at night. It should be ok, but I hope that they don't interact or interfere with each other.

Also, I struggle more to remember to take my meds at night.

Oh well, anyway, things are better. The sun is shining and it's become warmer, which always helps!! :D

keliza
04-24-13, 12:24 PM
I'm really glad to hear that you're starting to feel better at the 100 mg dose, Fuzzy. You deserve some sunshine in your life! Have you tried putting your pill box by your bedside table? That's where I keep mine, that way I lay down to go to bed and the pills are right there in front of my face. If you don't have a pill box, I highly recommend one. Makes me feel like an old lady, but I would never remember if I had taken my meds or not otherwise.

Idiota
04-25-13, 02:16 PM
That's what it's supposed to do. My other medication makes me unable to be very angry. I want to be angry because I'm genuinely upset.

Djoy72
04-27-13, 12:43 PM
Hi--first post I had to chime in. Setting aside the ADHD for a moment,I highly recommend Lamotrigine for Bipolar disorder. It has helped me for over 10 years (my Psy used it off-label back then). I'vealso seen great results in others taking it. One thing he has always said is that Lamotrigine DOES have anti-depressant qualities.i spent many years between 75mg-200, medicating with Welbutrin.

Last year the Welbutrin stopped working. Going thru a slew of new meds was incredibly difficult, and I "crashed" last June. He then threw the kitchen sink at me to get me under control--which included a 10mg Lexapro and he tirated me up to 300mg-the highest amount I had been on.

As is common with Lexapro, it kicks in much faster than other meds...and as I tirated up I felt much better. Once I was at 300mg Lamotrigine, and I had been good for a few weeks, I dosed down from 10mg Lex to 5mg--I didn't like the se Hal dysfunction and the rx was crazy expensive.

After a few weeks, I actually forgot to take it for a couple of days and felt fine.i continued to watch it-and almost a year later the 300mg is holding me great. When I was dosed lower, I did need some antidepressant co-administered.

YMMV, but I would definitely give upping the dosage a try. The only side effect I have is that it makes me a little sleepy--so I just take it at night. Helps me sleep, too!

Regardless, I know a lot of people doing Welbutrin/Lamictal and doing great.

Hope this helps.

Djoy72
04-27-13, 12:48 PM
Also, my doc told me his usual "therapeutic dose" isn't any lower than 75mg. Sounds like you could definitely go up. Also, I had a TERRIBLE time trying to attenuate to Cymbalta, and have 2 contacts reporting the same thing. That stuff was wicked--and I tolerate side effects well! Yow. So, the Lexapro did make me a little manic-which was a bit welcome as I had been at the bottom of the ocean for quite awhile--so you may want to think about Lexapro as a co administered drug should you not decide to keep Cymbalta.